DEAR DR. ROACH: I was diagnosed with polymyalgia rheumatica about five years ago, and I took prednisone for about a year. I was fine until last March, when it flared up again, with a vengeance. Since that time, I’ve gradually reduced the dosage from 10 mg down to 5 mg, as my rheumatologist recommends. However, I have had big problems with side effects -- thin skin, extreme arm and leg bruising, and swelling of the feet and ankles. I would like to get off prednisone completely. -- C.B.
ANSWER: Polymyalgia rheumatic is a common but often misdiagnosed condition causing morning stiffness, especially of the shoulder muscles, in older adults. The clinical suspicion is confirmed by laboratory tests and by a good response to prednisone. However, many people will have a relapse, which again usually is treated with prednisone. Unfortunately, side effects of prednisone include not only the ones you mention, but serious issues with diabetes, high blood pressure and bone loss, amid myriad others.
My colleagues at the Hospital for Special Surgery recently published a paper using a new drug, tocilizumab, which reduced the total amount of steroid as well as the relapse rate. Other drugs, including infliximab and etanercept, also have shown promising results. These drugs are expensive and have their own side effects, and larger studies will be necessary before recommending their use in general.
In the meantime, the steroids you are taking now will continue to be reduced, and the vast majority of people will be able to get off of them entirely, though slowly.
DEAR DR. ROACH: I am an active 69-year-old woman. A member of my hiking group recommended taking boron for joint pain prevention. His formula was: 1 teaspoon of boron in 1 liter of water. Take 1 tablespoon of that mixture twice a day. He also said you can use Borax washing powder since it’s 100 percent boron. I’ve been doing this for a month and feel fine. Is there any harm in this? -- J.M.
ANSWER: You should stop this immediately, as there is no known benefit and a clear potential for harm. Borax washing powder is not 100 percent boron, it’s a hydride of sodium tetraborate.
It is not extraordinarily poisonous, and you are unlikely to have acute toxicity from such a small dose. In high doses, borax causes nausea, vomiting, abdominal pain and diarrhea. I read one warning of liver cancer risk with repeated ingestion.
The arthritis booklet discusses joint pain. Readers can order a copy by writing:
Book No. 301
628 Virginia Dr.
Orlando, FL 32803
Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
DR. ROACH WRITES: A recent column on probiotics generated many letters. Several people wrote to ask the best brand of probiotics for irritable bowel syndrome. (It actually was printed as “inflammatory bowel syndrome” due to my error. Probiotics have been examined in both inflammatory bowel disease and irritable bowel syndrome, but the column was on irritable bowel syndrome.)
There isn’t enough data to answer the “best” brand question, and individuals may respond to one particular type but not another. However, several studies have shown some benefit of Bifidobacterium infantis and Bifidobacterium bifidis. Many commercial products are available that contain these healthy bacteria, but I cannot recommend any particular brand.